After finding steroids in muscle building protein powders, the Food and Drug Administration (FDA), Maharashtra, has ordered statewide checks by its food inspectors.
FDA inspectors in Pune and across Maharashtra have been directed to check protein powders used in gymnasiums and sold in shops for steroid content. This action follows a first information report (FIR) lodged against three persons on July 4 for selling protein powders with steroids, said SB Patil, Pune FDA’s joint commissioner for drugs.
“Selling of spurious drugs, steroids mixed with protein powder is a huge racket and we have been instructed to bust it,” he said, noting that recently, the FDA found androgenic and toxic content in protein powders sold by three medical stores which were raided following a tip-off from informers. We found protein powders containing steroids. Steroids are known to be harmful to the body and cause multi-organ failure if taken excessively and without a doctor’s guidance,” he said.
In view of the illegality and seriousness of the fact that steroids were being sold openly without disclosure on the labels, the FDA lodged an FIR against three persons on July 4 for violating many sections of the penal code, Patil said.
Of the three medical stores, two were located in Swargate while one was in Wanowrie area he said, adding, “The accused were booked under drugs and cosmetics Act, 1940, Sections 18 (C), 18 (A), 22, 18 (K) and Sections 175, 201, 276, 336, 34 of the Indian Penal Code (IPC) 1860.”
State FDA commissioner Dr Pallavi Darade, said, “In Pune, after the finding of steroids in protein powder, we instructed all our food inspectors and the drug inspectors to investigate this racket further. This will be a statewide drive now. Samples will be seized from various medical stores if suspected.”
The steroids that were found in the protein powders seized by the FDA in Pune were mephentermine sulphate and adenosine monophosphate used to treat blood pressure and improve blood circulation to the skeletal and cardiac muscles. They are also used in an injection form by those who want bulging muscles. Not knowing the ill-effects many end up taking these steroids and end up in the hospital with organ failure, explained Patil.
Rise in young patients with side effects, says Dr Thorat
Dr Vinay Thorat, gastroenterologist, Sassoon General Hospital, and governing council member of Indian society of gastroenterology, said that the number of youngsters complaining of kidney and liver problems along with abdominal pain has risen three folds in the last three years.
There is a rising trend among those who want ‘bulging muscles’, ending up in the hospital with poor kidney and liver functions, he said.
“We are seeing many youngsters who are regular gym-goers complaining of gastrointestinal issues, poor kidney and liver functions. Earlier, there were hardly any case on a weekly basis; however, now every day at least one or two youngsters between 18 and 25 years are seen complaining of poor functioning kidney and liver with us,” he said.
He blamed this on the excess intake of protein mixed with steroids.
Dr Thorat cautioned about the indiscriminate consumption of protein powders. He said there are many shops that have sprung up lately that sell protein powders, often without any prescription. Such shops which promise to sell nutritious powders should also be investigated by the FDA, Dr Thorat said.
Dr Bipin Vibhute, head of the liver transplant unit at Sahyadri Hospital, said, “There is at least a three fold rise in the last few years with us, where we are seeing more youngsters, mainly those who go to the gyms to build muscles complaining of kidney failures, poor liver functions. Many have been taking two to three steroids along with the protein powder, which we are often told during clinical history. Such malpractices should be curbed.”
Doctors said that while the daily protein intake needed by an average person is anywhere between 30 grammes and 50 grammes, people who are into body building consume more than 3,000 grams of proteins everyday. Further, there is a strong possibility that these have steroids which adversely impacts their organs.
Jul 19, 2019 14:29 IST